Q. My TSH level is 18. Is it necessary to take medicine continuously?

Answered by
Dr. Amit Arora
and medically reviewed by iCliniq medical review team.
Published on Dec 17, 2019 and last reviewed on: Dec 18, 2019

Hello doctor,

Four months before I found that I have thyroid with high TSH 18. Then I put off some weight and did morning walk and running, then it decreases to 14. Now I left the exercise because I met with an accident. Now I have done my test again it was 18 again. Now I consulted the doctor but he said that I have to take medicines lifelong. It was really shocking for me and he prescribed me Thyrox 50 mg and Pure D3 60000 iu for four weeks and Rabeprazole 20 mg. But I am nervous and confused about taking this drug because I read somewhere that once you started taking this drug it will replace your thyroid hormones. Then you have to take the medicines life long.

My weight is 80 kg, BP 110/180 mmHg, T3-0.98, T4-7.62 and TSH 15.98. Now kindly suggest me what should I do? Is it necessary to take the drug or is there any alternative? Please help.

Dr. Amit Arora

Cardiology
#

Hello,

Welcome to icliniq.com.

First of all, you must have to understand the problem. You are suffering from medical condition called hypothyroidism. In this condition, the thyroid hormone production decreases. Thyroid hormone is necessary for the metabolism of the body and in the absence of this hormone body metabolic rate reduces and the person starts gaining weight. When thyroxine hormone decreases, TSH (thyroid-stimulating hormone) increases which trigger the thyroid gland to produce more thyroid hormone (T3, T4), and raised TSH level in the blood is a diagnostic factor, this is raised in your case.

Management: We have to give thyroid hormone preparation in the form of thyroxine which comes under various brand names like Thyrox and this is necessary for body metabolism. Otherwise, you will have to suffer from some other medical problems, so it is advisable to continue this medicine as advised by your doctor until your TSH level become normal. Then you can again consult your treating doctor or us for further plans until then you must take it. Frankly speaking, there is no alternative to this.

Here I noticed that your BP (blood pressure) is 110/180 mmHg. It is surprising that the diastolic is more than systolic. I think there is some typing error so again check your BP and tell, as this is suggestive of that you are hypertensive too, so you must start some anti-hypertensive medications. Rabeprazole is medicine for hyper-acidity.

Advise:

Weight reduction and salt restriction.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I am having intermittent palpitations. Is it due to hypothyroidism?

Query: Hello doctor, I am 28 years old. Experiencing intermittent palpitations from last three months. ECG, echo, TMT is normal. The lipid profile shows increased triglycerides in serum 189 mg/dl. Recently, I was diagnosed with subclinical hypothyroidism for which I am taking Levothyroxine from last one m...  Read Full »

My TSH levels was normal before five months and it is quite high now. Why?

Query: Hello doctor, Before five years, I was tested for thyroid. The result was TSH at 3.45. Five months later, my symptoms were getting worse, and my doctor rechecked me after five months TSH was 7.40, and free T4 was 0.9. I was diagnosed with hypothyroidism. Which would explain my weight gain, hair los...  Read Full »

What causes weight gain, sweating, and tiredness?

Query: Hi doctor, Recently, I ordered thyrocare test. The test report shows total triiodothyronine (T3) CLIA 117 ng/dL, total thyroxine (T4) CLIA 10.9 µg/dL, thyroid stimulating hormone (TSH) CLIA 9.04 µIU/mL, FT3 - 3.03, FT4 - 1.08 and anti-microsomal antibody (AMA) - 315. My BP is 145/90 mmHg. I have s...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.